Alert archive / California / Flood Watches in 2012

Flood Watch 2, NWS Sacramento, CA

December 2, 2012

NWS Sacramento, CA issued this flood watch at Dec 2, 2012, 6:46 AM PST. It took effect at Dec 2, 2012, 4:00 PM PST. It was in force for .

The area

The counties it named.

The facts

Issued
Dec 2, 2012, 6:46 AM PST (14:46 UTC)
In effect from
Dec 2, 2012, 4:00 PM PST
Expired
Dec 2, 2012, 10:32 AM PST
In force
Issued by
NWS Sacramento, CA

The text

As transmitted, in the capitals the NWS used until 2016.

226 
WGUS66 KSTO 021446
FFASTO

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE SACRAMENTO CA
646 AM PST SUN DEC 2 2012

...FLOOD WATCH FOR INTERIOR NORTHERN CALIFORNIA UPGRADED TO AN
URBAN AND SMALL STREAM FLOOD ADVISORY...
...FLOOD WARNING FOR WESTERN SHASTA AND TEHEMA COUNTIES THROUGH
1015 AM PST...

.A SIGNIFICANT STORM SYSTEM MOVING THROUGH NORTHERN CALIFORNIA
IS BRINGING MODERATE TO HEAVY RAINFALL. RAINFALL OVER THE LAST 24
HOURS HAS RANGED FROM 4 TO NEARLY 8 INCHES OVER THE MOUNTAINS OF
SHASTA COUNTY. THE SIERRA CASCADE RANGE HAS SEEN 1 TO NEARLY 5
INCHES OF RAIN WITH UP TO AN INCH AND A HALF OF RAIN FALLING IN
THE CENTRAL VALLEY. ADDITIONAL RAINFALL THROUGH THIS AFTERNOON IS
EXPECTED TO RANGE FROM 1 TO 4 INCHES OVER THE MOUNTAINS WITH A
HALF TO 2 ADDITIONAL INCHES OF RAIN EXPECTED IN THE CENTRAL
VALLEY. THIS ADDITIONAL RAINFALL ON TOP OF SATURATED SOILS WILL
INCREASE THE POTENTIAL OF AREAL FLOODING.

URBAN AND SMALL STREAM FLOODING IS LIKELY OR OCCURRING IN THE
VALLEY AND WEIR OVERFLOW THROUGH BYPASSES IS OCCURRING OR WILL
OCCUR. LARGE RIVERS IN THE VALLEY WILL RISE...THE UPPER SACRAMENTO
WILL LIKELY EXCEED FLOOD STAGE AT ONE OR MORE LOCATIONS AROUND MID
DAY TODAY THROUGH MONDAY.

DEBRIS FLOWS ARE POSSIBLE WITH THE HEAVY RAIN...ESPECIALLY NEAR
AREAS BURNED IN RECENT WILDFIRES.


CAZ015-016-030400-
/O.CAN.KSTO.FA.A.0001.000000T0000Z-121204T0200Z/
/O.NEW.KSTO.FA.A.0002.121203T0000Z-121204T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
NORTHERN SACRAMENTO VALLEY-CENTRAL SACRAMENTO VALLEY-
646 AM PST SUN DEC 2 2012

...FLOOD WATCH IN EFFECT FROM 4 PM PST THIS AFTERNOON THROUGH
MONDAY AFTERNOON...

THE NATIONAL WEATHER SERVICE IN SACRAMENTO HAS ISSUED A

* FLOOD WATCH FOR A PORTION OF NORTHERN CALIFORNIA...INCLUDING 
  THE FOLLOWING AREAS...CENTRAL SACRAMENTO VALLEY AND NORTHERN 
  SACRAMENTO VALLEY. 

* FROM 4 PM PST THIS AFTERNOON THROUGH MONDAY AFTERNOON

* FLOODING WILL REMAIN POSSIBLE AROUND LOW LYING AREAS NEAR THE
  UPPER SACRAMENTO RIVER...ESPECIALLY AROUND RED BLUFF THROUGH
  MONDAY. SOME CREEKS THAT MAY EXPERIENCE CONTINUED FLOODING
  INCLUDE COW CREEK...COTTONWOOD CREEK...BATTLE CREEK...CLEAR
  CREEK...DRY CREEK...BUTTE CREEK. 


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLOOD WATCH MEANS THERE IS A POTENTIAL FOR FLOODING BASED ON
CURRENT FORECASTS.

YOU SHOULD MONITOR LATER FORECASTS AND BE ALERT FOR POSSIBLE
FLOOD WARNINGS. THOSE LIVING IN AREAS PRONE TO FLOODING SHOULD BE
PREPARED TO TAKE ACTION SHOULD FLOODING DEVELOP.

&&

$$

CAZ013-014-017>019-063-064-066>069-021600-
/O.CAN.KSTO.FA.A.0001.000000T0000Z-121203T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SHASTA LAKE AREA / NORTHERN SHASTA COUNTY-
BURNEY BASIN / EASTERN SHASTA COUNTY-SOUTHERN SACRAMENTO VALLEY-
CARQUINEZ STRAIT AND DELTA-NORTHERN SAN JOAQUIN VALLEY-
MOUNTAINS SOUTHWESTERN SHASTA COUNTY TO NORTHERN LAKE COUNTY-
CLEAR LAKE/SOUTHERN LAKE COUNTY-
NORTHEAST FOOTHILLS/SACRAMENTO VALLEY-MOTHERLODE-
WESTERN PLUMAS COUNTY/LASSEN PARK-
WEST SLOPE NORTHERN SIERRA NEVADA-
646 AM PST SUN DEC 2 2012

...FLOOD WATCH IS CANCELLED...

THE FLOOD WATCH FOR INTERIOR NORTHERN CALIFORNIA FOR TODAY HAS
BEEN UPGRADED TO AN URBAN AND SMALL STREAM FLOOD ADVISORY. THE 
FLOOD WATCH HAS BEEN CANCELLED. 

$$
1 follow-up statement
773 
WGUS66 KSTO 021832
FFASTO

FLOOD WATCH
NATIONAL WEATHER SERVICE SACRAMENTO CA
1032 AM PST SUN DEC 2 2012

CAZ015-016-021945-
/O.CAN.KSTO.FA.A.0002.121203T0000Z-121204T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
NORTHERN SACRAMENTO VALLEY-CENTRAL SACRAMENTO VALLEY-
1032 AM PST SUN DEC 2 2012

...FLOOD WATCH IS CANCELLED AND REPLACED WITH AN AREAL FLOOD WARNING...

A FLOOD WARNING HAS BEEN EXTENDED INTO MONDAY FOR SMALL
RIVERS...STREAMS AND CREEKS IN THE NORTHERN SACRAMENTO
VALLEY...CENTRAL SACRAMENTO VALLEY AND SURROUNDING MOUNTAINS.
FOR MORE DETAILS REFER TO THE LATEST AREAL FLOOD WARNING ISSUED
AT 10 AM SUNDAY.

$$

What forecasters said that day

The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before this flood watch went out at Dec 2, 4:55 AM PST, 1 hour 51 minutes earlier.

Area forecast discussion, Dec 2, 4:55 AM PST, 1 hour 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SACRAMENTO CA
455 AM PST SUN DEC 2 2012

.SHORT TERM DISCUSSION...

POWERFUL STORM #3 NOW PUSHING INTO NORTHWEST CALIFORNIA BRINGING
LOTS OF RAIN AND VERY STRONG WINDS. RADAR REPORTS AND GAUGES
INDICATING RAINFALL RATES AS HIGH AS .75 TO ONE INCH PER HOUR OVER
WESTERN SHASTA COUNTY. THIS HEAVY RAINFALL IS LIKELY COMBINATION
OF OROGRAPHIC ENHANCEMENT AND SURFACE FRONTAL PASSAGE. ISSUED A FLOOD
WARNING FOR THIS AREA THROUGH ABOUT 18Z. LIGHTER BUT STILL
SUBSTANTIAL RAINFALL IS FALLING FARTHER SOUTH WITH THE HEAVIER
RAINFALL NOW JUST REACHING THE SACRAMENTO AREA. LIGHTER SHOWERS
HAVE BEEN FALLING STILL FARTHER SOUTH. OTHER MAJOR WEATHER STORY
IS VERY STRONG WINDS. SUSTAINED WINDS IN THE 30 MPH RANGE WITH
WIND GUSTS TO NEARLY 60 MPH HAVE BEEN REPORTED UP THE NORTHERN
SACRAMENTO VALLEY. SACRAMENTO TO MEDFORD SURFACE GRADIENT REACHED
18 MB AT AROUND MIDNIGHT. THIS GRADIENT HAS BEEN DROPPING BUT SAC
TO REDDING GRADIENT HAS BEEN INCREASING AS THE FRONT DROPS
SOUTHWARD AND IS CURRENTLY 14 MB. THEREFORE...EXPECT STRONG WINDS
TO MIGRATE SOUTHWARD. NORTHERN SACRAMENTO VALLEY WINDS ARE PUSHING
HIGH WIND WARNING CRITERIA BUT SO FAR THESE HIGHEST WINDS HAVE
BEEN VERY LOCAL. WILL LEAVE WIND ADVISORY CURRENTLY IN PLACE ALONE TO
COVER THIS SITUATION. OVERALL...URBAN AND SMALL STREAM FLOOD
ADVISORY FOR AREAS NORTH OF SACRAMENTO COUNTY WORKING OUT WELL.
WILL LIKELY NEED TO ISSUE SAME PRODUCT FARTHER SOUTH LATER THIS
MORNING.

AT THIS TIME...APPEARS FROM MODEL DATA THAT FRONT WILL PASS
THROUGH THE SACRAMENTO AREA AROUND 15Z AND FINALLY INTO THE
NORTHERN SIERRA BY 00Z. SATELLITE IMAGERY SHOWS BACK EDGE OF THE
FRONT IS VERY SHARP SO WIND AND RAIN SHOULD DROP OFF QUICKLY AS
THE SYSTEM PASSES. BY TONIGHT...SHOULD SEE SOME CLEARING OVER MOST
AREAS EXCEPT FOR A FEW LINGERING SHOWERS OVER THE NORTHERN SIERRA
NEVADA. THIS CLEARING COMBINED WITH PLENTY OF MOISTURE WILL BRING
A FOG THREAT TO THE VALLEY.

UPPER RIDGING SHOULD BRING DRYING ON MONDAY. THIS DRYING PERIOD
WILL BE BRIEF HOWEVER AS UPPER RIDGE FLATTENS AND ANOTHER PACIFIC
FRONTAL SYSTEM MOVES INTO NORCAL ON TUESDAY AND WEDNESDAY. THIS
DOES NOT APPEAR TO BE A PARTICULARLY STRONG SYSTEM OR A COLD
SYSTEM SO IMPACTS SHOULD BE SIGNIFICANTLY LESS THAN THE PREVIOUS
SERIES OF STORMS.

.EXTENDED DISCUSSION (THURSDAY THROUGH SUNDAY)

DRY WEATHER IS EXPECTED THROUGH THE EXTENDED PERIOD AS HIGH
PRESSURE BUILDS OFF THE WEST COAST. PERIODIC SHORTWAVES MAY DROP
FROM WESTERN CANADA INTO THE GREAT BASIN DURING THIS TIMEFRAME.
THIS COULD POTENTIALLY LEAD TO SOME BREEZY NORTH WINDS...THOUGH
TIMING AND INTENSITY REMAIN UNCERTAIN. LOOK FOR TEMPERATURES TO BE
ABOVE NORMAL FOR MUCH OF THE EXTENDED PERIOD. DANG

&&

.AVIATION...

STRONG FRONTAL SYSTEM CURRENTLY ALONG THE CA/OR BORDER EARLY THIS
MORNING. AND SLOWLY DROPPING SOUTH. WIDESPREAD MVFR/IFR -SHRA
SHOULD INCREASE IN INTENSITY AS FRONTAL SYSTEM NEARS. EXPECT FRONT
TO MOVE THROUGH KRDD-KRBL AROUND 18Z...AND SAC METRO SITES AROUND
21Z. EXPECT MARKED IMPROVEMENT IN CIGS AND LIGHTER WINDS BEHIND
THE FRONT. IN THE MOUNTAINS...EXPECT CONTINUED IFR/LIFR CONDITIONS
THROUGH AROUND 00Z...THEN SLOWLY IMPROVING AFTERWARD.

WINDS WILL REMAIN STRONG AHEAD OF THE FRONT. NEAR KRDD-KRBL...
SOUTH WINDS 25-35KT WITH GUSTS UP TO 50KT WILL WEAKEN AROUND 15Z.
AT SAC METRO SITES...SOUTHEAST 20-30KT WITH GUSTS UP TO 45KT WILL
WEAKEN AROUND 20Z. ALONG THE MOUNTAINS...SOUTHWEST WIND GUSTS
35-50KT WITH STRONGER GUSTS NEAR THE CREST WILL WEAKEN BY 00Z.
DANG

&&

.STO WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH UNTIL 4 PM PST THIS AFTERNOON BURNEY BASIN / EASTERN
SHASTA COUNTY...CARQUINEZ STRAIT AND DELTA...CLEAR LAKE/SOUTHERN
LAKE COUNTY...MOTHERLODE...MOUNTAINS SOUTHWESTERN SHASTA COUNTY
TO NORTHERN LAKE COUNTY...NORTHEAST FOOTHILLS/SACRAMENTO
VALLEY...NORTHERN SAN JOAQUIN VALLEY...SHASTA LAKE AREA /
NORTHERN SHASTA COUNTY...SOUTHERN SACRAMENTO VALLEY...WEST SLOPE
NORTHERN SIERRA NEVADA...WESTERN PLUMAS COUNTY/LASSEN PARK.

WIND ADVISORY UNTIL 10 AM PST THIS MORNING BURNEY BASIN /
EASTERN SHASTA COUNTY...CENTRAL SACRAMENTO VALLEY...CLEAR
LAKE/SOUTHERN LAKE COUNTY...MOUNTAINS SOUTHWESTERN SHASTA COUNTY
TO NORTHERN LAKE COUNTY...NORTHEAST FOOTHILLS/SACRAMENTO
VALLEY...NORTHERN SACRAMENTO VALLEY...SHASTA LAKE AREA /
NORTHERN SHASTA COUNTY...WESTERN PLUMAS COUNTY/LASSEN PARK.

WIND ADVISORY UNTIL 4 PM PST THIS AFTERNOON WEST SLOPE NORTHERN
SIERRA NEVADA.

WIND ADVISORY UNTIL 1 PM PST THIS AFTERNOON CARQUINEZ STRAIT AND
DELTA...MOTHERLODE...NORTHERN SAN JOAQUIN VALLEY...SOUTHERN
SACRAMENTO VALLEY.

FLOOD WATCH THROUGH MONDAY AFTERNOON CENTRAL SACRAMENTO VALLEY...
NORTHERN SACRAMENTO VALLEY.

URBAN AND SMALL STREAM FLOOD ADVISORY THROUGH 1030 AM PDT NORTH OF
SACRAMENTO...SOLANO AND ELDORADO COUNTIES.

FLOOD WARNING OVER WESTERN SHASTA AND TEHAMA COUNTY THROUGH 1015
AM PDT.

&&
Hazardous weather outlook, Dec 1, 7:00 AM PST, 23 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SACRAMENTO CA
700 AM PST SAT DEC 1 2012

CAZ013>019-063-064-066>069-021500-
SHASTA LAKE AREA/NORTHERN SHASTA COUNTY-
BURNEY BASIN/EASTERN SHASTA COUNTY-NORTHERN SACRAMENTO VALLEY-
CENTRAL SACRAMENTO VALLEY-SOUTHERN SACRAMENTO VALLEY-
CARQUINEZ STRAIT AND DELTA-NORTHERN SAN JOAQUIN VALLEY-
MOUNTAINS SOUTHWESTERN SHASTA TO NORTHERN LAKE COUNTIES-
CLEAR LAKE/SOUTHERN LAKE COUNTY-MOTHERLODE-
EAST FOOTHILLS/NORTH SACRAMENTO VALLEY-
WESTERN PLUMAS COUNTY/LASSEN PARK-WEST SLOPE NORTHERN SIERRA NEVADA-
700 AM PST SAT DEC 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR NORTHERN CALIFORNIA.

.DAY ONE...TODAY

A POWERFUL FRONTAL SYSTEM IS EXPECTED TO MOVE INTO NORTHERN
CALIFORNIA LATE THIS AFTERNOON AND NIGHT. THIS SYSTEM WILL BRING
PERIODS OF HEAVY RAIN AND STRONG WINDS THROUGH SUNDAY AFTERNOON.

* FLOOD WATCH................SEE WGUS66 KSTO - FFASTO FOR DETAILS *

* WIND ADVISORY..............SEE WWUS76 KSTO - NPWSTO FOR DETAILS *

.DAYS TWO THROUGH SEVEN... SUNDAY THROUGH FRIDAY

THE STRONG FRONTAL SYSTEM SHOULD BE EXITING NORTHERN CALIFORNIA BY
SUNDAY AFTERNOON. RAINFALL SHOULD DECREASE BY AFTERNOON WITH LIGHTER
WINDS. WITH LOWERING SNOW LEVELS SUNDAY AFTERNOON...SIERRA CASCADE
PASS LEVELS MAY START TO PICK UP SOME SNOWFALL. A FEW TO SEVERAL
INCHES OF SNOWFALL WILL BE POSSIBLE AT PASS LEVELS SUNDAY EVENING
BEFORE THE PRECIPITATION ENDS.

* FLOOD WATCH................SEE WGUS66 KSTO - FFASTO FOR DETAILS *

* WIND ADVISORY..............SEE WWUS76 KSTO - NPWSTO FOR DETAILS *

* SPECIAL WEATHER STATEMENT..SEE WWUS86 KSTO - SPSSTO FOR DETAILS *

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS TO THEIR LOCAL NATIONAL WEATHER SERVICE OFFICE.

THE LATEST WEATHER INFORMATION IS AVAILABLE ON THE INTERNET AT
(LOWER CASE): HTTP://WWW.WRH.NOAA.GOV/STO

In the hours before

Special weather statement, Dec 2, 5:25 AM PST, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
525 AM PST SUN DEC 2 2012

CAZ068-069-030800-
WESTERN PLUMAS COUNTY/LASSEN PARK-
WEST SLOPE NORTHERN SIERRA NEVADA-
525 AM PST SUN DEC 2 2012

...SNOW OVER THE PASSES LATE THIS AFTERNOON AND EVENING...

A SIGNIFICANT STORM SYSTEM IS CURRENTLY MOVING THROUGH NORTHERN
CALIFORNIA...AND IS EXPECTED TO BRING PERIODS OF HEAVY RAIN AND
STRONG GUSTY WINDS. FOR THE MOST PART...SNOW LEVELS WITH THIS WARM
AND MOIST SYSTEM WILL BE WELL ABOVE SIERRA NEVADA PASS LEVELS. AS
THIS COLD FRONT PASSES THROUGH THE NORTH STATE HOWEVER...COOLER
AIR WILL BEGIN FILTERING IN. THIS WILL BRING LOWERING SNOW LEVELS
AND BY THIS EVENING THE MAJOR PASSES OF THE SIERRA CASCADE RANGE
COULD BECOME IMPACTED. BY THIS EVENING...THOSE TRAVELING ACROSS
DONNER SUMMIT ON INTERSTATE 80 OR ECHO SUMMIT ON US 50 OR ALONG
OTHER PASSES OF THE SIERRA CASCADE RANGE COULD SEE A FEW TO
SEVERAL INCHES OF NEW WET SNOW.

IF TRAVELING THROUGH THE HIGHER ELEVATIONS OF THE SIERRA CASCADE
THIS WEEKEND BE AWARE OF THE FORECAST OF LOWERING SNOW LEVELS THIS
EVENING. BRING TIRE CHAINS AND BE PREPARED FOR THE POSSIBILITY OF
WINTER DRIVING CONDITIONS THIS AFTERNOON AND TONIGHT.

The office that day

Everything else NWS Sacramento, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 1, 5:39 PM PSTSpecial Weather StatementSTOSutter51 min
Dec 1, 10:38 PM PSTAreal Flood AdvisorySTOButte, Colusa, Glenn, Lake, Lassen, Nevada and 8 more12 hr
Dec 1, 10:46 PM PSTAreal Flood AdvisorySTOButte, Colusa, Glenn, Lake, Lassen, Nevada and 8 more12 hr
Dec 2, 4:23 AM PSTAreal Flood WarningSTOShasta, Tehama6 hr
Dec 2, 6:22 AM PSTAreal Flood AdvisorySTOAlpine, Amador, Calaveras, El Dorado, Lake, Nevada and 9 more25 hr
Dec 2, 9:06 AM PSTRiver Flood WarningSTOTehama18 hr
Dec 2, 10:01 AM PSTAreal Flood WarningSTOButte, Colusa, Glenn, Lake, Nevada, Placer and 7 more21 hr

Nearby

Flood Watches in California, 2012Every flood watch in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.